MAUDE Adverse Event Report: COOK INC COOK AIRWAY EXCHANGE CATHETER; LRC CHANGER, TUBE, ENDOTRACHEAL

COOK INC COOK AIRWAY EXCHANGE CATHETER; LRC CHANGER, TUBE, ENDOTRACHEAL
Model Number N/A
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/03/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
It was reported by the international customer that, approximately one month following a procedure in which a cook airway exchange catheter was employed, the patient reported that they coughed up a piece of yellow tubing.The patient reported this issue during a scheduled, post-procedure medical checkup.The tube had reportedly been positioned for extubation during the original procedure, and was removed 15 minutes after the extubation was complete.The circumstances surrounding the usage and handling of the device are not fully known.The device is reportedly unavailable for return.
 
Additional Manufacturer Narrative
Additional information: patient identifier.Corrected data: outcomes to adverse event.Investigation ¿ evaluation: a review of the complaint history, device history record, documentation, drawing, instructions for use (ifu), manufacturing instructions, specifications, and quality control of the device was conducted during the investigation.No issues were found related to the reported complaint.Complaint sample evaluation was not performed since no product or imaging was returned to assist with this investigation.Device, operating reports, photos, x-rays, and scans were requested, but were indicated as unavailable.The device history record for lot 8008132 was reviewed and noted one nonconformance that was reported within the manufacturing department.A review of the nonconformance data revealed that the nonconformance was recorded for "surface damaged¿ during the tipping process.These devices were scrapped and not replaced prior to further processing.Additionally, since the failure potentially involved a component device, the device history record for sa7874931 was reviewed and confirmed that no non-conformances were recorded.The manufacturing documents in place at the time of manufacture were reviewed and it was found that the device aspect in question was visually inspected by quality control and no notable gaps in production or processing controls were noted.Clinical assessment: the cook airway exchange catheter is used for replacement of endotracheal tubes whose inner diameter is 5mm or larger.It is intended for uncomplicated, atraumatic endotracheal tube exchange.There is no information regarding the type of endotracheal tube involved.According to the ifu, ¿ensure proper sizing of the cook airway exchange catheter within a double-lumen endotracheal tube.Failure to do so may cause small fragments to be shaved off during removal of the cook airway exchange catheter.¿ there is no information regarding any complications during the extubation that may have contributed to the piece of yellow tube.Per the ifu,catheters are stated to be used with endotracheal tubes whose inner diameter is 5 mm or larger.It is possible that the cook airway exchange catheter (c-cae-14.0-83) was used with an incompatible, undersized endotracheal tube which ultimately led to a portion of the catheter sheering off inside the patient and being left there.However, without visual, dimensional, or functional testing of the involved components, we are unable to determine with certainty what led to this failure mode.The failure could be attributed to user technique, product handling, human anatomy, device failure, or manufacturing-related causes.However, based on the information provided, no product returned, and the results of our investigation; a definitive root cause could not be determined.Per the quality engineering risk assessment, no further action is warranted.Monitoring will continue to be performed for similar complaints.

Brand Name
COOK AIRWAY EXCHANGE CATHETER
Common Device Name
LRC CHANGER, TUBE, ENDOTRACHEAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6857375
Report Number1820334-2017-02890
Device Sequence Number570856
Product Code LRC
UDI-Device Identifier00827002078734
UDI-Public(01)00827002078734(17)200621(10)8008132
Combination Product (Y/N)N
Initial Reporter CountryIT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 12/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberC-CAE-14.0-83
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/28/2017
Supplement Date Received by Manufacturer12/14/2017
Initial Report FDA Received Date09/12/2017
Supplement Report FDA Received Date12/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;